Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

Trimethoprim-induced immune hemolytic anemia in a pediatric oncology patient presenting as an acute hemolytic transfusion reaction. Pediatr Blood Cancer 2010 Dec 01;55(6):1201-3

Date

07/01/2010

Pubmed ID

20589632

DOI

10.1002/pbc.22648

Abstract

A 10-year-old male with acute leukemia presented with post-chemotherapy anemia. During red cell transfusion, he developed hemoglobinuria. Transfusion reaction workup was negative. Drug-induced immune hemolytic anemia was suspected because of positive direct antiglobulin test, negative eluate, and microspherocytes on smear pre- and post-transfusion. Drug studies using the indirect antiglobulin test were strongly positive with trimethoprim and trimethoprim-sulfamethoxazole but negative with sulfamethoxazole. The patient recovered after discontinuing the drug, with no recurrence in 2 years. Other causes of anemia should be considered in patients with worse-than-expected anemia after chemotherapy. Furthermore, hemolysis during transfusion is not always a transfusion reaction.

Author List

Gupta S, Piefer CL, Fueger JT, Johnson ST, Punzalan RC

Author

Rowena C. Punzalan MD Associate Professor in the Pediatrics department at Medical College of Wisconsin




MESH terms used to index this publication - Major topics in bold

Anemia, Hemolytic
Anti-Infective Agents, Urinary
Child
Diagnosis, Differential
Humans
Male
Precursor Cell Lymphoblastic Leukemia-Lymphoma
Transfusion Reaction
Trimethoprim
Trimethoprim, Sulfamethoxazole Drug Combination
jenkins-FCD Prod-482 91ad8a360b6da540234915ea01ff80e38bfdb40a